Ohio, 2020Damaging Winds in Ohio, August 25 to 26, 2020
August 25 to 26, 2020 · NWS RLX · 14 events in 7 counties and zones
On the afternoon of the 25th, the tail end of a cold front dropped down from the north and crossed through southeast Ohio. The timing of the frontal passage occurred near peak heating for that day, which helped spark strong thunderstorms with gusty winds across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $43,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the afternoon of the 25th, the tail end of a cold front dropped down from the north and crossed through southeast Ohio. The timing of the frontal passage occurred near peak heating for that day, which helped spark strong thunderstorms with gusty winds across the area. The bulk of the wind damage ended up being numerous trees blown down across several towns in the state. The trailing edge of the upper level system once again aligned with afternoon heating on the 26th, amounting to a few additional severe thunderstorms in Morgan and Washington Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 25, 1:33 PM EST, 42 minutes earlier.
Area forecast discussion, Aug 25, 1:33 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
233 PM EDT Tue Aug 25 2020
.SYNOPSIS...
Cold front approaches from north this evening, with showers and
storms, some strong to severe. Front lifts back to the north
Wednesday. Tropical remnants moisture Thursday through Saturday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 135 PM Tuesday...
Overall, minimal changes needed. A severe thunderstorm watch has
been issued for portions of northern West Virginia and our
southeastern Ohio Counties. Already beginning to see a few cells
developing across these locations as instability increases and
subsidence behind the earlier departing wave decreases. May
eventually need a spatial extension of the watch further south
and east later this evening depending largely on degree of
upscale growth experienced.
As of 1120 AM Tuesday...
A leading shortwave responsible for showers and thunderstorms over
our northeastern counties this morning will continue to shift off to
the southeast through the remainder of the late morning and early
afternoon. Did add some additional isolated shower/TS mentions over
our southern mountains for early this afternoon with this feature.
Elsewhere, subsidence behind the departing trough will largely
suppress surface based convective activity through the early
afternoon until stronger forcing in the form a second mid-level wave
and attendant cold front late this afternoon into this evening.
Substantially increased late afternoon/evening PoPs over the morning
package with synoptic forcing, modest shear and forecast storm
motions that will struggle to get off the front indicating more
potential for multicellular clusters with at least some risk for
upscale growth into a solid line as it propagates south. The main
threats with this activity will be gusty to locally damaging winds
along the consolidated cold pool/gust front along with heavy rain,
although storm scale interaction could yield a few instances of
large hail or even a brief spin-up. Any severe threat quickly wanes
from north to south with the passage of the outflow reinforced front.
Also trimmed back high temperature for this afternoon with central
guidance running a bit too warm, with at least some insolation
limiting from the substantial haze/smoke layer aloft.
Westerly turning northwesterly winds aloft transport any remaining
convective debris out of the area heading into Wednesday morning.
With rainfall amounts of half to one inch with local amounts of 2+
possible with the afternoon activity, will likely see substantial
fog development heading into Wednesday morning.
Another ridge riding disturbance arrives late Wednesday afternoon,
but still questionable how much surface moisture will be around to
work with. This will largely be driven by rainfall this
afternoon/evening as well as how far south the convectively driven
frontal boundary can penetrate tonight. For now, have included only
isolated/sct mention of showers and storms, primarily over our
northeastern and mountain counties. Could see these increasing
with updates once confidence in placement of the effective warm
front increases.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 230 PM Tuesday...
As Laura comes ashore and moves northward along the lower
Mississippi Valley, a preceding upper level trough axis oriented
west to east will move northward along the lower Mississippi
Valley, turn eastward in the westerlies aloft and push into the
middle Ohio Valley. This will mark the beginning of a much more
unsettled period that could pre soak the region before the
remaining tropical system heads our way. Showers and storms
likely Thursday and Thursday night as lower level moisture over
the region increases. This will be a critical time period in
terms of rainfall as the cumulative amounts over the short and
long term could go over three inches for large portions of the
CWA. Still need to allow for some uncertainty at this time given
the time period and some evolution/changes of future forecasts.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 230 PM Tuesday...
The long terms models depict the remnants of Laura merging with
a trough aloft that will be pushing southward into the Great
Lakes along with an associated cold front. This amplification of
the waves aloft and advection of low level moisture combined
with the focusing mechanism of the front could create a heavy
rainfall potential in showers and storms, so this will need to
be watched carefully in the coming days with cumulative QPF
amounts on the higher side as they stand right now.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 140 PM Tuesday...
A line of strong to severe thunderstorms is expected to develop
in advance of an approaching cold front through the remainder of
the afternoon hours, tracking south across all terminals through
the evening hours. The main threats with this line will be
locally gusty winds (likely from the north) preceding the line
along with heavy rain briefly reducing visibility to 1-2SM.
The line clears the region by 06Z and with at least partially
clearing skies will likely see fog development heading into
Wednesday morning.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Storm timing could vary by an hour. Fog
formation could be less than forecast if skies do not clear.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H M H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY M M H H M M M M H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z WEDNESDAY...
Brief IFR possible in afternoon and evening thunderstorms and
early morning fog this week. More widespread IFR in showers and
thunderstorms possible late week and into the weekend.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...26/JP
NEAR TERM...JP
SHORT TERM...26
LONG TERM...26
AVIATION...JP
Hazardous weather outlook, Aug 25, 12:37 PM EST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
137 PM EDT Tue Aug 25 2020
KYZ101>103-105-WVZ005-006-013>016-018-024>030-033-034-039-040-
515>526-261745-
Greenup-Carter-Boyd-Lawrence KY-Wayne-Cabell-Lincoln-Putnam-Kanawha-
Roane-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
137 PM EDT Tue Aug 25 2020
This Hazardous Weather Outlook is for northeast Kentucky and much
of West Virginia.
.DAY ONE...This Afternoon and Tonight.
Severe thunderstorms are possible this evening with damaging winds. A
severe thunderstorm watch may be required.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Tropical will move over the area on Thursday and remain until
Saturday. Flash flooding is possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-031-032-261745-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-Ritchie-
Doddridge-Harrison-Taylor-
137 PM EDT Tue Aug 25 2020
...SEVERE THUNDERSTORM WATCH 449 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast Ohio, and portions
of central West Virginia, northern West Virginia and western West
Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Tropical will move over the area on Thursday and remain until
Saturday. Flash flooding is possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-261745-
Dickenson-Buchanan-
137 PM EDT Tue Aug 25 2020
This Hazardous Weather Outlook is for southwest Virginia.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Tropical will move over the area on Thursday and remain until
Saturday. Flash flooding is possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 25, 1:03 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
203 PM EDT Tue Aug 25 2020
OHZ066-067-251830-
Morgan-Perry-
203 PM EDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT PERRY AND NORTHWESTERN MORGAN
COUNTIES...
At 203 PM EDT, a strong thunderstorm was located near Somerset,
moving southeast at 30 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.
Locations impacted include...
New Lexington, Somerset, Shawnee, Perry State Forest, Crooksville,
Junction City, Corning, Glenford, Hemlock and Rendville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3991 8217 3982 8217 3982 8208 3977 8208
3976 8191 3955 8206 3955 8211 3969 8237
3974 8236 3974 8241 3983 8240 3984 8244
3992 8237
TIME...MOT...LOC 1803Z 297DEG 28KT 3981 8236
JPSpecial weather statement, Aug 25, 1:30 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
230 PM EDT Tue Aug 25 2020
OHZ066-067-251900-
Morgan-Perry-
230 PM EDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PERRY AND
NORTHWESTERN MORGAN COUNTIES...
At 229 PM EDT, a strong thunderstorm was located over New Lexington,
moving southeast at 30 mph.
Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.
Locations impacted include...
New Lexington, Shawnee, Crooksville, Malta, Corning, Hemlock,
Rendville and Eagleport.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3979 8207 3977 8208 3977 8199 3972 8182
3951 8199 3954 8205 3955 8205 3955 8207
3966 8228 3982 8217
TIME...MOT...LOC 1829Z 297DEG 27KT 3972 8216
JPSpecial weather statement, Aug 25, 2:07 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
307 PM EDT Tue Aug 25 2020
OHZ066-067-251945-
Morgan-Perry-
307 PM EDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY AND NORTHWESTERN
MORGAN COUNTIES...
At 306 PM EDT, a strong thunderstorm was located near Thornport, or 7
miles north of Somerset, moving southeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Crooksville,
Thornville and Glenford.
LAT...LON 3992 8241 3991 8217 3982 8217 3982 8208
3977 8208 3977 8198 3972 8192 3966 8221
3989 8247 3992 8247 3993 8245
TIME...MOT...LOC 1906Z 321DEG 22KT 3991 8233
08Thunderstorm Wind, Perry
- When
- August 25, 2:15 PM EST
- Where
- Perry County, 0.69 mi N of Glenford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.890, -82.320
Several trees were blown down around the town of Glenford.
Thunderstorm Wind, Perry
- When
- August 25, 2:35 PM EST
- Where
- Perry County, 2.23 mi ENE of Thornville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Local Official
- Coordinates
- 39.910, -82.380
Several trees were downed near the town of Thornville.
Thunderstorm Wind, Perry
- When
- August 25, 2:45 PM EST
- Where
- Perry County, 0.69 mi N of Somerset
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 39.810, -82.300
Numerous trees were downed in the town of Somerset.
Thunderstorm Wind, Morgan
- When
- August 25, 3:06 PM EST
- Where
- Morgan County, 1.75 mi NE of Bishopville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.540, -82.030
Several large branches were blown onto the roadway near the town of Glouster, blocking traffic from flowing.
Thunderstorm Wind, Perry
- When
- August 25, 3:30 PM EST
- Where
- Perry County, 0.87 mi SE of New Lexington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.710, -82.190
Numerous trees were blown down near New Lexington.
Thunderstorm Wind, Vinton
- When
- August 25, 3:30 PM EST
- Where
- Vinton County, 0.54 mi W of Mc Arthur
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 39.250, -82.490
Multiple large trees were downed near McArthur, several of which were uprooted onto houses.
Thunderstorm Wind, Athens
- When
- August 25, 3:37 PM EST
- Where
- Athens County, 1.48 mi SSW of Athens
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 39.310, -82.110
Several trees were downed in the southwest portion of the Athens Township, some blocking roadways.
Thunderstorm Wind, Athens
- When
- August 25, 3:41 PM EST
- Where
- Athens County, 1.27 mi ENE of Hebbardsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.260, -82.150
Numerous trees were blown down onto roadways near the town of Albany.
Thunderstorm Wind, Meigs
- When
- August 25, 4:07 PM EST
- Where
- Meigs County, 1.38 mi N of Bradbury
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.040, -82.070
Numerous trees were downed near Thomas Village.
Thunderstorm Wind, Athens
- When
- August 25, 4:15 PM EST
- Where
- Athens County, 2.33 mi SSW of Coolville Station
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.220, -81.800
In the town of Coolville, multiple trees were blown down.
Thunderstorm Wind, Gallia
- When
- August 25, 4:30 PM EST
- Where
- Gallia County, 0.88 mi NW of Vinton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Broadcast Media
- Coordinates
- 38.980, -82.340
Trees were blown down in several areas of the Vinton and Bidwell communities.
Thunderstorm Wind, Gallia
- When
- August 25, 4:35 PM EST
- Where
- Gallia County, 1.48 mi NNE of Bulaville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Department of Highways
- Coordinates
- 38.920, -82.170
Multiple trees and power poles were downed onto roadways in Cheshire, including Addison Pike, Poplar Ridge Road, Little Kyger Road, and Roush Hollow.
Thunderstorm Wind, Morgan
- When
- August 26, 2:35 PM EST
- Where
- Morgan County, 1.6 mi E of Pennsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.570, -81.840
Two trees were downed near Pennsville, one onto State Route 266 and the other onto Roy Gins Road.
Thunderstorm Wind, Washington
- When
- August 26, 2:58 PM EST
- Where
- Washington County, 0.53 mi W of Beverly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 39.550, -81.640
Several trees were blown down in and around Beverly. Pea to half dollar size hail was also observed in the Beverly and Waterford area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, August 25, 20201 death · 2 injured · 1 event
- Drought in Iowa, August 25 to 31, 2020$3.8 million · 2 events
- Flash Flooding and Hail in West Virginia, August 25, 20201 injured · $142,000 · 1.25 in hail · 36 events
- Hail and Damaging Winds in Pennsylvania, August 25, 2020$246,000 · 1.25 in hail · 21 events
- Drought in South Dakota, August 25 to 31, 2020$600,000 · 1 event
- Damaging Winds in Virginia, August 25, 2020$114,000 · 65 kt wind · 24 events
- Flash Flooding in Mississippi, August 25, 2020$127,000 · 11 events
- Hail and Damaging Winds in West Virginia, August 25, 2020$135,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Ohio, August 25 to 26, 2020$40,000 · 1.25 in hail · 21 events
- Hail and Damaging Winds in Ohio, August 25, 2020$70,000 · 1 in hail · 4 events
- Damaging Winds in New Jersey, August 25, 2020$55,000 · 61 kt wind · 8 events
- Damaging Winds in West Virginia, August 25, 2020$46,000 · 60 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910694, 910695, 910690, 910701, 910693, 910703, 910704, 910705, 910706, 910708, 910710, 910711, 910313, 910314.